MAUDE Adverse Event Report: SOLTA MEDICAL THERMAGE TIP; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.

SOLTA MEDICAL THERMAGE TIP; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Model Number TTNS3.00E4-1200
Medical Device Problem Codes Use of Device Problem (1670); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 06/06/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The datacard and treatment tip were returned for evaluation.The datacard showed the following errors occurred during treatment: e131, e132, e133, e165 occurs when operator is not maintaining full contact to skin with consistent and sufficient force during rep delivery.E135, e136, e137 occurs when the handpiece or foot pedal button was released before the rf tone/ delivery was complete.E211 occurs when user is not following on-screen instructions or there is a problem due to rf noise.Errors indicates a recoverable problem that requires operator intervention.If the error occurs during an rf treatment, the rf delivery will be stopped, then a post-cooling step will be completed prior to generating an ¿error tone¿ and displaying the event code and event message.After the error tone, the system will transition into action required mode and will display text with instructions for the operator indicating what action may be required to resolve the issue.During evaluation of the treatment tip, product support found damage to the tip membrane.Solta medical has confirmed a low incidence (less than 1% of the total estimated number of treatments) of first- and second-degree patient burns associated with dielectric breakdown of the membrane of the treatment tip which contacts the patient during the thermage cpt procedure.Breakdown of the membrane can cause the radiofrequency energy, delivered by the system, to focus in a small area of the membrane, rather than to be uniformly distributed over the entire membrane area.Both the thermage user manual (p009240-04 rev.A) and technical bulletin tb-19 instructs the operator to inspect the treatment tips for any signs of physical damage prior, during, and after treatment.With respect to all thermage systems clinicians should frequently inspect the tip membrane during treatment for signs of breakdown and build-up of foreign substances.With respect to the cpt system, solta recommends that a tip membrane inspection be performed at the outset of the procedure and every 50 (fifty) pulses thereafter.In addition to recommending frequent tip membrane inspection, solta emphasizes its recommendation to carefully monitor the condition of the patient¿s skin during treatment.In the case of a damage to membrane, the clinician may notice the onset of small burns which would be evidenced by small residual focal red marks or white spots.Should this occur, it is up to the clinician¿s professional discretion to determine whether to continue treatment after replacement of the compromised tip.Solta also reiterates the importance of clinician attention to treatment error messages provided by the system, in particular messages indicating underforce and lifting irregularities.As with all thermage systems, ensuring perpendicular contact between the handpiece and skin is critical.Burns, blisters, scabbing, and scarring are all known possible adverse patient reactions to thermage treatment.Thermage system technical user¿s manual (p009240-04 rev.A) states the procedure may produce heating in the upper layers of the skin, causing burns and subsequent blister and scab formation.There is a small chance of scar formation.Application of topical steroidal or antibiotic preparations may be of benefit.A review of the manufacturing records showed all requirements were met.The datacard and treatment tip were returned for evaluation.The datacard showed technique issues occurred during treatment that could have resulted in unsafe conditions.Evaluation of the tip confirmed damage to the tip membrane.Based on the available information, dielectric breakdown of the tip most likely contributed to this event.It is unknown how or what caused dielectric membrane breakdown of the tip membrane.Trending will be performed to monitor this issue.No further action is required at this time.

Brand Name
THERMAGE TIP
Common Device Name
ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Manufacturer (Section D)
SOLTA MEDICAL
11720 n creek parkway n ste100
bothell WA 98011
MDR Report Key7648166
Report Number3011423170-2018-00065
Device Sequence Number157194
Product Code GEI
UDI-Device Identifier00850608002889
UDI-Public00850608002889
Combination Product (Y/N)Y
Initial Reporter CountryKS
PMA/510(K) Number
K132431
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 06/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTTNS3.00E4-1200
Device Catalogue NumberTH-4R
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/28/2018
Supplement Report FDA Received Date08/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;